Alert archive / Kansas / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 65, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jul 22, 2007, 8:15 PM CDT for Dickinson County, Kansas. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2007, 8:15 PM CDT (01:15 UTC)
- Expired
- Jul 22, 2007, 8:45 PM CDT
- In force
- 30 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Dickinson County, KS
The radar
The Topeka radar (KTWX), 96 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 8:25 PM CDT | HAIL 1 | 3 Wnw Carlton, KS | ESTIMATED WIND GUST OF 60 MPH ALSO REPORTED. A FEW SHINGLES TORN OFF THE HOUSE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 1.3 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2421 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1245 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KTOP 230115
SVRTOP
KSC041-230145-
/O.NEW.KTOP.SV.W.0065.070723T0115Z-070723T0145Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
815 PM CDT SUN JUL 22 2007
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN DICKINSON COUNTY IN CENTRAL KANSAS...
* UNTIL 845 PM CDT
* AT 810 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR
CARLTON...OR ABOUT 15 MILES SOUTH OF ABILENE...MOVING SOUTHWEST AT
10 MPH.
* LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF THE INDICATED COUNTY...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
SAFETY MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OR A BASEMENT AND
AVOID WINDOWS.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
LAT...LON 3882 9731 3875 9725 3873 9724 3868 9719
3867 9719 3860 9731 3860 9736 3880 9737
$$2 follow-up statements
000
WWUS53 KTOP 230124
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
824 PM CDT SUN JUL 22 2007
KSC041-230145-
/O.CON.KTOP.SV.W.0065.000000T0000Z-070723T0145Z/
DICKINSON-
824 PM CDT SUN JUL 22 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR SOUTHWESTERN DICKINSON COUNTY...
AT 822 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS
LOCATED NEAR CARLTON...OR ABOUT 15 MILES SOUTHWEST OF ABILENE...
MOVING SOUTHWEST AT 10 MPH.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF THE INDICATED COUNTY.
THIS IS A DANGEROUS STORM AND MAY PRODUCE DAMAGING WIND IN EXCESS OF
60 MPH...LARGE HAIL...AND DEADLY LIGHTNING. MOVE INDOORS NOW...AND
STAY AWAY FROM WINDOWS.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3878 9731 3871 9726 3863 9731 3860 9736
3880 9737
$$000
WWUS53 KTOP 230144
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
842 PM CDT SUN JUL 22 2007
KSC041-230152-
/O.EXP.KTOP.SV.W.0065.000000T0000Z-070723T0145Z/
DICKINSON-
843 PM CDT SUN JUL 22 2007
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN DICKINSON COUNTY
WILL EXPIRE AT 845 PM CDT...
AT 843 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING WAS EXITING THE AREA...
THUS THE WARNING WILL BE ALLOWED TO EXPIRE AT 845 PM CDT.
AT 825 PM CDT THIS STORM PRODUCED NICKEL SIZED HAIL 3 MILES
NORTHWEST OF CARLTON.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3878 9731 3871 9726 3863 9731 3860 9736
3880 9737
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:54 PM CDT, 4 hours 21 minutes earlier.
Area forecast discussion, Jul 22, 3:54 PM CDT, 4 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 354 PM CDT SUN JUL 22 2007 .DISCUSSION... TONIGHT...WATER VAPOR IMAGERY INDICATES AXIS OF UPPER RIDGE OVER THE WESTERN HIGH PLAINS WITH A RELATIVELY STRONG SHORTWAVE OVER MINNESOTA. H500 PROFILERS INDICATE A WEAKER UPPER LEVEL WAVE JUST NORTH OF THE CWA IN SOUTH CENTRAL NE. STATIONARY FRONTAL BOUNDARY THAT WAS DRAPED ACROSS THE FORECAST AREA HAS WEAKENED TO THE POINT WHERE IT IS DIFFICULT TO ANALYZE ITS POSITION...HOWEVER A WEAK WIND SHIFT LINE WAS NOTED ALONG A BEATRICE TO TOPEKA LINE THROUGH NORTHEAST KS. ISOLATED CONVECTION WAS ONGOING THROUGH PORTIONS OF EAST CENTRAL KS AND AS FAR NORTHWEST AS MANHATTAN AT FORECAST TIME. PRECIPITABLE WATER VALUES WERE DOWN TO AROUND 1.5 INCHES TODAY...HOWEVER THIS AMOUNT IS SUFFICIENT TO PRODUCE ISOLATED FLOODING PROBLEMS ONCE AGAIN THIS AFTERNOON AS UPPER LEVEL WINDS REMAIN VERY WEAK...AND STORMS WILL LIKELY REMAIN STATIONARY WHEREVER THEY DEVELOP THROUGH THE EVENING HOURS. WEAK SHORTWAVE IS EXPECTED TO KEEP A CHANCE OF ISOLATED CONVECTION GOING THROUGH SUNSET BUT WOULD EXPECT AFTER SUNSET ISOLATED CONVECTION WILL DIE OUT QUICKLY. THE NEXT FEATURE OF CONCERN IS THE STRONGER SHORTWAVE OVER MINNESOTA AT FORECAST TIME. GFS/NAM/UKMET ALL BRING THIS SHORTWAVE OVER THE RIDGE...SO FAIRLY CONFIDENT IN CONVECTION ASSOCIATED WITH THE PASSAGE OF THIS WAVE...BUT THE TIMING IS THE MAIN CONCERN AT THIS TIME. OVERNIGHT IT LOOKS AS THOUGH THE SHORTWAVE WILL REMAIN NORTHEAST OF THE CWA...HOWEVER GFS/NAM BRING ANOTHER AREA OF 305/310K ISENTROPIC LIFT OVER THE EXTREME NORTHEASTERN PORTION OF THE CWA...SO HAVE LEFT IN SLIGHT CHANCE POPS AT THIS TIME. TOMORROW...WITH THE UPPER LEVEL RIDGE BUILT IN OVER THE NORTHERN PLAINS THE MODELS ARE STRUGGLING TO COME TO A CONSENSUS ON THE TIMING OF THIS SHORTWAVE. SHORTWAVE WILL MOVE IN FROM THE NORTHEAST...WHICH IS RELATIVELY RARE...AND ITS SPEED AND STRENGTH MAY BE MODIFIED BY ANY MCS THAT DEVELOPS OVER IOWA. THE NAM OFFERS THE QUICKER SOLUTION...WHICH IS CLOSER TO THE UKMET SOLUTION IN BRINGING THE SHORTWAVE INTO NE KS BY 15Z. GFS IS SLOWER WITH THE SHORTWAVE MOVING INTO NE KS JUST AFTER 18Z. THE TIMING DIFFERENCES WILL PLAY A MAJOR ROLE ON THE CHANCES FOR SEVERE WEATHER DURING THE DAY MONDAY AS A FEW EXTRA HOURS OF DAYTIME HEATING AHEAD OF THE SHORTWAVE WOULD SIGNIFICANTLY INCREASE INSTABILITY. THE MID TO UPPER LEVEL FLOW DOES INCREASE AS THE SHORTWAVE APPROACHES...SO GIVEN SUFFICIENT INSTABILITY THERE IS A CHANCE FOR SOME ORGANIZED CONVECTION WITH THE NAM ADVERTISING AROUND 30-35 KTS OF DEEP LAYER SHEAR. BECAUSE OF FEEDBACK PROBLEMS THE 22/12Z GFS HAD MUCH GREATER DEEP LAYER SHEAR...ON THE ORDER OF 60-70 KTS...HOWEVER THIS LOOKS VERY UNREALISTIC AS OMEGA AND VORTICITY FIELDS ARE MUCH MORE AMPLIFIED THAN THEY SHOULD BE. WITH THE EXPECTED INCREASE IN MID TO UPPER LEVEL FLOW...ESPECIALLY WITH THIS FLOW OUT OF THE NORTHEAST...THERE IS AT LEAST SOME SUPPORT FOR A SUPERCELL STORM MODE WITH THE AMOUNT OF INSTABILITY THE BIGGEST QUESTION MARK AT THIS TIME. IF THE NAM IS CORRECT CLOUD COVER AND MORNING CONVECTION COULD PREVENT ENOUGH DAYTIME HEATING FOR ORGANIZED SEVERE CONVECTION TO DEVELOP. IF THE GFS TIMING IS CORRECT COULD SEE A BIGGER THREAT FOR SEVERE WEATHER TOMORROW. THE MAIN SEVERE HAZARDS WOULD BE LARGE HAIL AND DAMAGING OUTFLOW WINDS AS LOW LEVEL SHEAR VALUES REMAIN TOO SMALL FOR A SERIOUS TORNADO THREAT...HOWEVER WITH ANY SUPERCELL THUNDERSTORM CANNOT RULE OUT THE POSSIBILITY FOR AN ISOLATED TORNADO AS A WELL DEVELOPED SUPERCELL COULD BE STRONG ENOUGH TO STRETCH AMBIENT VORTICITY VERTICALLY AND PRODUCE A TORNADO. WITH HIGH CONFIDENCE IN THE SHORTWAVE PASSAGE...HAVE RAISED POPS INTO THE LIKELY CATEGORY ACROSS NORTHEAST COUNTIES TOMORROW...AND UPPED POPS INTO THE 50 PERCENT RANGE FOR ALL AREAS NORTH OF INTERSTATE 35. MODELS ALL BRING PRECIPITABLE WATER VALUES BACK UP INTO THE 1.75 TO 2.0 INCH RANGE...SO LOCALLY HEAVY RAINFALL CAUSING FLASH FLOODING PROBLEMS IS POSSIBLE. BECAUSE SHORTWAVE IS EXPECTED TO REMAIN PROGRESSIVE WOULD NOT ANTICIPATE A WIDESPREAD FLOODING PROBLEM. WITH LIKELY POPS NORTHEAST...HAVE UNDERCUT MAV GUIDANCE ON HIGHS BY SEVERAL DEGREES. FURTHER WEST MORE DAYTIME HEATING IS LIKELY SO REMAINED CLOSE TO MAV NUMBERS. MONDAY NIGHT THROUGH TUES...GFS AND NAM SUGGEST SHORTWAVE FEATURE TO MOVE THROUGH THE STATE IN THE LATE EVENING HOURS...WITH CURRENT SPEEDS PROGRESSING MOST PRECIP SOUTHWEST OF THE CWA AFTER MIDNIGHT. WILL CARRY A CHANCE POP ALL NIGHT TO ALLOW FOR TIMING DIFFERENCES. WOULD EXPECT THEN TO SEE A BRIEF PERIOD OF SUBSIDENCE BEHIND THE WAVE ON TUESDAY...BUT DEPENDING ON AMOUNT OF WARMING ALOFT MAY ALSO GET SOME AFTERNOON ISOLD CONVECTION. WILL DIMINISH POPS NORTHEAST TO SOUTHWEST INTO TUES EVENING. MID LEVEL TEMPS AROUND 20C COULD GET TEMPS BACK IN THE UPPER 80S LOWER 90S ESPECIALLY WITH SOME SUN BREAKING THROUGH TUESDAY. WED-SUN...RIDGE THEN FLATTENS ACROSS THE NORTHERN US ON WED WHILE UPPER LOW ON THE EAST COAST MAY CONTINUE TO SIT OVER THE OHIO VALLEY. ABOUT HALF THE ENSEMBLES BRING THE TROF WESTWARD WHILE THE REST CARRY IT BACK OFFSHORE. CURRENT OPERATIONAL GFS TAKES ENERGY THAT MOVES ACROSS SOUTHERN CANADA AND DROPS IT INTO THE BACKSIDE OF THE UPPER TROF...TRANSITIONING OUR AREA TO NORTHWEST FLOW AND SLIDING A FRONT SOUTHWARD INTO THE STATE FRIDAY. SOUTHERN PROGRESS IS SLOW AS FRONT ONCE AGAIN BECOMES PARALLEL TO UPPER FLOW AS TROF PROGRESSES EAST. WILL LINGER POPS INTO SATURDAY THEN CARRY A DRY FORECAST FOR SUNDAY. CERTAINLY MANY VARIABLES IN PLAY...ESPECIALLY FOR FRIDAY AND BEYOND. HAVE GONE VERY CLOSE TO HPC GUIDANCE MOST GRIDS. && .AVIATION... INITIAL AVIATION CONCERNS ARE ONCE AGAIN THE POSSIBILITY FOR AN ISOLATED THUNDERSTORM TO HIT A TAF SITE. THIS SEEMS MORE LIKELY OVER TOP AND FOE THIS AFTERNOON AS CONVERGENCE AXIS HAS SHIFTED EAST...HOWEVER WEAK SHORTWAVE AND AFTERNOON HEATING HAS ALLOWED CONVECTION TO DEVELOP OVER MHK AGAIN THIS AFTERNOON...SO THUNDERSTORMS REMAIN POSSIBLE THROUGH SUNSET. COULD SEE LOWER CLOUDS HANG IN OVER TOP AND FOE TONIGHT AS ISENTROPIC LIFT ONCE AGAIN INITIATES AFTER SUNSET. NEXT CONCERN IS THE PASSAGE OF POSSIBLE THUNDERSTORM COMPLEX OVER TAF SITES TOMORROW AFTERNOON. AT THIS TIME DID NOT PLACE TOMORROW CONVECTION IN THE TAFS AS CONFIDENCE IN CONVECTION OVER TAF SITES BEFORE 18Z WAS LOW...AFTER 18Z COULD SEE CONVECTION NEAR TAF SITES. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. && CAVANAUGH/67
Hazardous weather outlook, Jul 22, 3:58 PM CDT, 4 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 358 PM CDT SUN JUL 22 2007 KSZ008>012-020>024-026-034>040-054>056-058-059-231200- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 358 PM CDT SUN JUL 22 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT ACROSS THE ENTIRE AREA. LOCALLY HEAVY RAINFALL IS POSSIBLE WITH ANY THUNDERSTORMS THAT DEVELOP THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE ENTIRE AREA MONDAY THROUGH TUESDAY NIGHT...AND AGAIN FRIDAY INTO SATURDAY. SOME OF STORMS MONDAY AND MONDAY NIGHT MAY BE SEVERE AND MAY PRODUCE LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH TO THE NATIONAL WEATHER SERVICE IN TOPEKA.
In the hours before
Special weather statement, Jul 22, 6:10 PM CDT, 2 hours 5 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 610 PM CDT SUN JUL 22 2007 KSZ036-037-222330- GEARY-MORRIS- 610 PM CDT SUN JUL 22 2007 THROUGH 630 PM CDT...A STRONG THUNDERSTORM WILL REMAIN NEARLY STATIONARY ACROSS PORTIONS OF SOUTHWESTERN GEARY AND NORTHWESTERN MORRIS COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL...WINDS UP TO 40 MPH AND TORRENTIAL RAINFALL. THE THUNDERSTORM WILL AFFECT THE COMMUNITIES OF OLSON AND SKIDDY AS WELL AS RURAL AREAS OF THE COUNTIES.
Special weather statement, Jul 22, 6:44 PM CDT, 1 hour 31 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 644 PM CDT SUN JUL 22 2007 KSZ035-037-230000- DICKINSON-MORRIS- 644 PM CDT SUN JUL 22 2007 THROUGH 700 PM CDT...A THUNDERSTORM WILL MOVE SOUTHWEST AT 5 MPH ACROSS PORTIONS OF EASTERN DICKINSON AND NORTHWESTERN MORRIS COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND TORRENTIAL RAINFALL. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE WOODBINE.
Local storm report, Jul 22, 6:55 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
655 PM CDT SUN JUL 22 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 PM TSTM WND DMG 11 SSW JUNCTION CITY 38.88N 96.91W
07/22/2007 GEARY KS EMERGENCY MNGR
APPROXIMATELY 8 TREES WITH TRUNKS UP TO 2 FEET IN
DIAMETER WERE BLOWN OVER BY THUNDERSTORM WINDS...NEAR THE
INTERSECTION OF HWYS 157 AND 77.
&&
EKThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 7:02 AM CDT | Flash Flood Warning | TOP | Wabaunsee | 3 hr |
| Jul 23, 8:38 AM CDT | Flash Flood Warning | TOP | Brown | 4 hr |
| Jul 23, 9:45 AM CDT | Flash Flood Warning | TOP | Jackson | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.